Steroid acne is the name given to an acne-like skin condition that occurs in Cushing's syndrome or follows the use of steroid medications. Steroid acne most often occurs on the chest but may also develop on the face, neck, back and arms.
It most often affects adolescent or adult patients who have been taking moderate or high doses of oral steroids such as prednisone for several weeks.
Steroid acne presents with small skin bumps, which may itch. Sometimes they are pustular. Unlike acne vulgaris, most of the lesions are the same size. Nodules are rare.
The steroids may aggravate a prior tendency to acne, but in most patients, steroid acne is the same condition as malassezia folliculitis and is due to proliferation of malassezia yeasts (also known as pityrosporum).
Steroid acne may clear despite continuing the steroid medication. It usually however persists until the steroid medication is discontinued.
Treatment depends on the severity of the condition and its cause.